Alert archive / Wyoming / Special Weather Statements in 2018
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Jun 19, 2018, 2:21 PM MDT for Washakie County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Jun 19, 2018, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Riverton, WY
County Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WWUS85 KRIW 192021 SPSRIW Special Weather Statement National Weather Service Riverton WY 221 PM MDT TUE JUN 19 2018 WYZ006-008-009-011-192100- Southeast Big Horn Basin-Southeast Johnson County-Bighorn Mountains Southeast-Bighorn Mountains West- 221 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 300 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Big Trails, or 27 miles west of Kaycee, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Johnson and southeastern Washakie Counties, including the following locations... Barnum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4353 10719 4374 10736 4388 10700 4353 10682 TIME...MOT...LOC 2020Z 257DEG 15KT 4366 10719 $$ McDonald
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 11:20 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 19, 11:20 AM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Riverton WY 1120 AM MDT Tue Jun 19 2018 .SHORT TERM...Today through Thursday night The upper level low will be over E ID/SW MT today, as the core of the jet continues to shift eastward. This will weaken the low further as it continues to fill, as the low is now cut off from the main jet. This will also shift the best dynamics over E WY/NE Panhandle/W SD. Showers and thunderstorms will be more isolated to scattered today, becoming isolated through the overnight hours. The main areas of focus for these storms will be across northern and central portions, as shortwaves rotate through the area from the west. Storms with heavy rain could develop over portions of Natrona and Johnson counties later this morning, continuing into the afternoon and evening, as dewpoints will be higher and the steering flow will be weak in these areas. However, with that said, PW's remain 125 to 150% above normal across the region and locally heavy rain will be possible with any storm today. Although steering flow will be weak, there will be considerable directional shear with easterly sfc winds and mid level winds from the southwest. An upper level ridge will develop over CA/OR by Wednesday, as the low moves over WY and continues to weaken and get sheared apart. As elements of the subtropical jet and/or channel jet move over SW WY, most of the shower/thunderstorm activity will be confined to areas east of the Divide (mainly along and east of a Cody to Casper line). Precipitation will end from northwest to southeast through the overnight hours Wednesday night. PW's will remain well above normal Wednesday. The ridge will continue to build over the region Wednesday night into Thursday, ending most (if not all) precipitation over the forecast area by 06Z Thursday. A weak shortwave will develop isolated showers and thunderstorms during the afternoon over northwestern and northern portions. Some of this activity could continue through the overnight hours across the north, as the shortwave moves across S MT. With the development of the ridge on Thursday, temperatures will return to more seasonal readings. Otherwise, today and Wednesday will remain quite cool for mid/late June. .LONG TERM...Friday through Tuesday night Turning more and more unsettled Friday into the weekend. The first system to affect the area is currently in the ern Pacific out near 140W. It looks like this system will bring an increased chance of showers/tstms to the nw as early as Thursday evening. There are some timing differences but it looks like this system will move across the nrn part of the area later Thursday night through the day Friday. The nrn part of the area will see the best chance of pcpn from this system. A much more potent system is set to arrive over the weekend though. This system is currently out over the central Pacific with a system further out near Kamchatka which is expected to pump up the ridge behind this system as it moves inland. GFS/Euro are pretty similar with this digging into WA and starting to close off Saturday morning. There are location difference which could definitely come into play but the general idea is for this system to dig se across into Wyoming later Saturday night and then across us during the day Sunday. The GFS is farther south and thus much wetter than the Euro (which would be more favorable for the north half). This will obviously have to be watched very closely with time. The building ridge behind this system definitely favors a digging system but whether it can end up across srn WY instead of nrn WY is still uncertain.l Definitely another change back to unsettled and wetter conds by next weekend with the potential for more significant rain for at least the north half and possibly further south. Drying out Monday with warming temps but we may see areas of morning fog and low clouds for areas that see the weekend rain. Tuesday could be considerably warmer to very warm ahead of a system that skims the north just beyond this period and a sw wind starts to develop. && .AVIATION...For the 18Z TAFS through 18Z Wednesday Active day once again across western and central Wyoming. Scattered showers and thunderstorms are already going this morning, and will continue this afternoon and into the early evening hours. MVFR conditions expected under and around storms due to lowered ceilings and visibilities with moderate to heavy rain. HRRR model is suggesting stronger storms developing over the central WY mountains and moving into Natrona and Johnson Counties by 21Z/Tue. Gusty surface outflow over 30 kts is also possible. As the stronger storms move east and the upper low moves NE into southern Montana, general surface flow will become more northwesterly with increased boundary level moisture. This evening should then see scattered showers with lower ceilings before dissipating after 06Z/Wed. Likely MVFR or IFR conditions after 09Z/Wed due to low stratus and/or fog development in some locations as well. Scattered showers to develop again from KBYG to KCPR after 12Z/Wed with slowly increasing clearing from the SW to the NE on Wednesday. && .FIRE WEATHER... Slightly warmer conditions today across the area. Showers and thunderstorms will be more isolated to scattered today, but locally heavy rain will once again be the main threat. The best chance for these stronger storms will be over Johnson and Natrona counties, however, locally heavy rain will still be possible with any storm. Mixing and smoke dispersal will range from good to excellent across most of the area. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LaVoie LONG TERM...Skrbac AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 19, 2:06 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 206 AM MDT Tue Jun 19 2018 WYZ001>020-022>030-201200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 206 AM MDT Tue Jun 19 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms, with locally heavy rain. The best chances for heavy rain will be over portions of Johnson and Natrona counties. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Isolated to scattered showers and thunderstorms for all but southern and southwestern portions. Thursday...Isolated thunderstorms in the mountains and over northern portions. Friday and Saturday...An increasing chance of showers and thunderstorms, especially northern and central areas. Saturday Night and Sunday...Scattered to numerous showers and thunderstorms with heavy rain possible in Central and North Central Wyoming. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail, wind gusts past 45 mph and any flooding. Thank you.
In the hours before
Special weather statement, Jun 19, 9:59 AM MDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
959 AM MDT TUE JUN 19 2018
WYZ030-191645-
East Sweetwater County-
959 AM MDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER COUNTY
UNTIL 1045 AM MDT...
At 959 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Table Rock, or 15 miles west of Wamsutter, moving
northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Sweetwater County, including the following locations... Red Desert
and Tipton.
This includes Interstate 80 between mile markers 153 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4132 10834 4200 10844 4210 10798 4210 10785
4166 10779 4166 10793 4140 10793 4139 10792
TIME...MOT...LOC 1559Z 245DEG 24KT 4174 10825
McDonaldSpecial weather statement, Jun 19, 12:31 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
1231 PM MDT TUE JUN 19 2018
WYZ017-020-191915-
Wind River Basin-Natrona County Lower Elevations-
1231 PM MDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 115 PM MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm
near Castle Gardens, or 30 miles southeast of Shoshoni, moving
northeast at 30 mph.
Hail of pea to penny size, brief heavy rain, wind gusts around 40
mph, and dangerous lightning will be possible with this storm.
This strong thunderstorm will be near...
Castle Gardens around 1240 PM MDT.
Other storms are expected to develop across east central Fremont
County through 115 PM MDT.
LAT...LON 4293 10746 4294 10753 4293 10754 4291 10755
4290 10753 4287 10754 4285 10756 4285 10760
4282 10760 4284 10797 4315 10781 4313 10739
TIME...MOT...LOC 1830Z 225DEG 25KT 4290 10775
CNJSpecial weather statement, Jun 19, 12:38 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Riverton WY 1238 PM MDT TUE JUN 19 2018 WYZ020-022-191915- Casper Mountain-Natrona County Lower Elevations- 1238 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL 115 PM MDT... At 1237 PM MDT, Doppler radar was tracking a strong thunderstorm near Emigrant Gap, or 14 miles southwest of Casper, moving northeast at 20 mph. Hail of pea to penny size, brief heavy rain, wind gusts around 40 mph, and dangerous lightning will be possible with this storm. This strong thunderstorm will be near... Bessemer Bend around 1250 PM MDT. Emigrant Gap around 1255 PM MDT. Red Butte and Casper Mountain around 105 PM MDT. Paradise Valley around 110 PM MDT. Casper, Mills, Evansville, and Bar Nunn around 115 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move inside as this storm approaches your location. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4261 10654 4275 10673 4304 10653 4283 10610 TIME...MOT...LOC 1835Z 229DEG 16KT 4275 10658 CNJ
Special weather statement, Jun 19, 1:21 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Riverton WY
121 PM MDT TUE JUN 19 2018
WYZ020-022-192000-
Casper Mountain-Natrona County Lower Elevations-
121 PM MDT TUE JUN 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
200 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Shirley Basin, or 26 miles south of Casper, moving
northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Natrona County, including the following locations... eastern Casper
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4243 10633 4245 10632 4246 10636 4246 10641
4250 10643 4283 10614 4282 10607 4275 10608
4272 10607 4265 10608 4243 10607
TIME...MOT...LOC 1921Z 217DEG 34KT 4245 10626
McDonaldSpecial weather statement, Jun 19, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 221 PM MDT TUE JUN 19 2018 WYZ006-008-009-011-192100- Southeast Big Horn Basin-Southeast Johnson County-Bighorn Mountains Southeast-Bighorn Mountains West- 221 PM MDT TUE JUN 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 300 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Big Trails, or 27 miles west of Kaycee, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Johnson and southeastern Washakie Counties, including the following locations... Barnum. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4353 10719 4374 10736 4388 10700 4353 10682 TIME...MOT...LOC 2020Z 257DEG 15KT 4366 10719 McDonald
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 9:01 PM MDT | Special Weather Statement | RIW | Sweetwater | 44 min |
| Jun 19, 9:59 AM MDT | Special Weather Statement | RIW | 46 min | |
| Jun 19, 12:31 PM MDT | Special Weather Statement | RIW | 44 min | |
| Jun 19, 12:38 PM MDT | Special Weather Statement | RIW | Natrona | 37 min |
| Jun 19, 1:21 PM MDT | Special Weather Statement | RIW | 39 min | |
| Jun 19, 2:23 PM MDT | Special Weather Statement | RIW | Johnson | 37 min |
| Jun 19, 3:01 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 29 min |
| Jun 19, 3:29 PM MDT | Special Weather Statement | RIW | Johnson | 46 min |
| Jun 19, 4:03 PM MDT | Special Weather Statement | RIW | Fremont | 27 min |
Nearby
Special Weather Statements in Wyoming, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.